Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS Shreveport, LA

February 21, 2013Bowie County, Texas; Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 21, 2013, 7:50 AM CST for Bowie County, Texas; Little River County, Sevier County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2013, 7:50 AM CST (13:50 UTC)
Expired
Feb 21, 2013, 8:15 AM CST
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Little River County, AR, Sevier County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 147 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 842 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
842 m²/s²
0-3 km storm-relative helicity
990 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 4:52 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 21, 4:52 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
452 AM CST THU FEB 21 2013

.DISCUSSION...
WELL ADVERTISED AND HIGHLY UNCERTAIN WEATHER EVENT THAT HAS BEEN
ANTICIPATED FOR THE BETTER PART OF THE LAST WEEK IS FINALLY HERE.
POTENT UPPER TROUGH IS BEGINNING TO EJECT NEWD OUT OF SRN NM AND
INTO THE TX/OK PANHANDLES. AT THE SFC..A BROKEN LINE OF TSTMS HAS
DEVELOPED AHEAD OF A PACIFIC COLD FRONT ACROSS WRN TX. A WARM
FRONT EXTENDS FROM A SFC LOW NEAR KSJT EWD ACROSS CNTRL TX
AND...AS OF 21/10Z...IS BETWEEN KLFK AND HUNTSVILLE TX. ELEVATED
SHWRS/DRIZZLE HAVE DEVELOPED ACROSS THE WRN THREE QUARTERS OF THE
CWA THIS MORNING DUE TO ISENTROPIC ASCENT.

POTENTIAL FOR SEVERE CONVECTION REMAINS IN PLAY BUT IS BY NO MEANS
A SLAM DUNK. TORNADIC POTENTIAL IS HIGHLY CONDITIONAL ON THE NWD
PROGRESS OF THE WARM FRONT AND THE ASSOCIATED INCREASE IN LOW
LEVEL MOISTURE AND INSTABILITY. A COLD AND STABLE LOW LEVEL
AIRMASS REMAINS IN PLACE AND THIS WILL PREVENT STORMS FROM
BECOMING ROOTED IN THE BOUNDARY LAYER. THE ARRIVAL OF THE WARM
FRONT TO NEAR THE I-20 CORRIDOR BY 18Z WILL ALSO BE FAIRLY CLOSE
TO THE ARRIVAL OF THE DRYLINE/PACIFIC FRONT. THIS MAY BE TOO LATE
TO PROVIDE SUFFICIENT DESTABILIZATION. THE WARM ADVECTION SHWRS
AND CLOUDY SKIES WILL ALSO KEEP SFC BASED CAPE TO A MINIMUM. BULK
SHEAR PROFILES ARE MORE THAN SUPPORTIVE OF ROTATING UPDRAFTS AND
SUPERCELLS. IF DISCRETE SUPERCELLS CAN DEVELOP AND BECOME SFC
BASED...LOW LEVEL HELICITY VALUES SUPPORT AN ISOLATED TORNADO
THREAT. BEST CHANCES FOR THIS SCENARIO TO UNFOLD WILL CONTINUE TO
BE SOUTH OF I-20...AND ESPECIALLY FROM DEEP E TX EWD INTO N CNTRL LA.

THE MORE LIKELY CULPRIT FOR ANY SEVERE WEATHER REPORTS TODAY WILL
BE IN THE FORM OF LARGE HAIL. ELEVATED SUPERCELLS ARE QUITE LIKELY
ALONG AND SOUTH OF THE WARM FRONT TODAY. COMBINATION OF ELEVATED
INSTABILITY...BULK SHEAR...AND COLD AIR ALOFT SHOULD BE ENOUGH TO
SUPPORT A THREAT FOR ROTATING UPDRAFTS AND LARGE HAIL. DAMAGING
WINDS WILL ALSO BE A THREAT WITH ANY CONVECTION. CURRENT THINKING
IS THAT THE QUASI LINEAR SYSTEM ACROSS TX MAY LOSE SOME OF IT/S
ORGANIZATION AS IT ENCOUNTERS THE MORE STABLE AIR ACROSS THE FOUR
STATE REGION. THE SEVERE THREAT IS EXPECTED TO BE EAST OF THE AREA
BY EARLY THIS EVENING AS THE PACIFIC COLD FRONT ENTERS THE CWA AND
MOVES THE WARM SECTOR FARTHER EAST.

QUIET WEATHER EXPECTED FOR FRIDAY THROUGH SUNDAY AFTERNOON.
ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE REGION SATURDAY.
HOWEVER...LACK OF MOISTURE AND SUBSIDENCE FROM A NEARBY SFC HIGH
SHOULD KEEP THINGS DRY SO POPS WERE REMOVED FROM SATURDAY. LOW
TEMPS SATURDAY MORNING ARE EXPECTED TO FALL BELOW 40F AREAWIDE AND
NEAR OR BELOW FREEZING ACROSS THE NW HALF OF THE CWA WITH A COLD
AND DRY AIRMASS IN PLACE ALONG WITH GOOD CONDITIONS FOR
RADIATIONAL COOLING. NEXT SIGNIFICANT CHANCES FOR SHWRS/TSTMS
WILL LIKELY BE LATE SUNDAY AND INTO MONDAY AS ANOTHER STRONG UPPER
TROUGH AND SFC LOW MOVE ACROSS THE CNTRL PLAINS PUSHING A COLD
FRONT THROUGH THE FOUR STATE REGION.

MEDIUM RANGE MODELS ARE IN SHARP DISAGREEMENT WITH THIS
SYSTEM. 00Z GFS IS ABOUT 12 HOURS FASTER IN THE TRACK OF THE
SYNOPTIC FEATURES COMPARED TO THE 00Z ECMWF. THE GFS IS ALSO
COMPLETELY DRY...LIKELY DUE TO DEVELOPMENT AND TRACK OF A SFC LOW
ALONG THE GULF COAST FROM SRN TX TOWARDS MOBILE BAY. THE RESULTING
EASTERLY FLOW TO OUR SOUTH WOULD LIKELY CUT US OFF FROM ANY GULF
MOISTURE. HOWEVER...SLY WINDS ACROSS THE CWA SHOULD BE ENOUGH TO
DRAW SOME WRAP AROUND MOISTURE FROM THE GULF LOW NWD TO HELP
DEVELOP SCT PRECIP.

REMAINDER OF THE EXTENDED PERIODS BEYOND MONDAY REMAIN DRY.
ANOTHER WEAK COLD FRONT IS EXPECTED LATE WEDNESDAY BUT LIMITED
MOISTURE RETURN SHOULD PRECLUDE WIDESPREAD PRECIP DEVELOPMENT. SFC
HIGH FROM THE PACIFIC NW SHOULD BUILD ACROSS THE AREA TOWARDS THE
END OF NEXT WEEK REINFORCING COOL AND DRY CONDITIONS AND KEEPING
TEMPS NEAR OF SLIGHTLY BELOW CLIMO. /09/

&&

.AVIATION...
DEEP UPPER TROUGH ACROSS THE FOUR CORNERS REGION THIS MORNING WILL
GRADUALLY KICK OUT INTO THE SRN/CNTRL PLAINS TODAY. THIS WILL
RESULT IN ROUGH WEATHER FOR THE TAFS. 21/08Z SFC OBSERVATIONS SHOW A
MIX OF MVFR/VFR CEILINGS WITH CLOUD HEIGHTS RANGING FROM AS LOW AS
22HDFT AT LFK TO 34HDFT AT MLU. A VERY STRONG NW TO SE SFC PRESSURE
GRADIENT IS ALSO PRESENT ACROSS THE LOWER MISS VALLEY. MOSAIC
RADAR ANALYSIS SHOWS ONLY VERY LIGHT DRIZZLE ONGOING ACROSS
PORTIONS OF NE TX/NW LA/S AR ATTM BUT OUT WEST...SOME SHOWERS
BEGINNING TO DEVELOP ALONG AND WEST OF THE I-35 CORRIDOR. LATEST
KSHV 88D WIND PROFILER SHOWS A STRONGLY VEERED PROFILE IN THE
LOWEST 5KFT WITH 50KTS NOTED AT 4 AND 5KFT FROM A SSE DIRECTION.
THESE LOW LEVEL WINDS WILL ONLY INCREASE WITH TIME TODAY AS THE
UPPER LEVEL DISTURBANCE KICKS OUT INTO THE PLAINS.

AS THE SFC LOW CURRENTLY WEST OF JCT MOVES EAST NORTHEAST TODAY AND
TAKES UP RESIDENCE ACROSS NE TX...STRONG EAST WINDS EARLY THIS
MORNING WILL GRADUALLY VEER AROUND TO THE S AHEAD OF A WEST TO
EAST MOVING DRYLINE BY MIDDAY AND THROUGH THE AFTERNOON. EXPECT
WIND GUSTS NEAR 20KTS THIS MORNING WITH SLIGHTLY LESS WIND OUTSIDE
OF CONVECTION BY THIS AFTERNOON AS THE PRESSURE GRADIENT RELAXES A
BIT AHEAD OF THE DRYLINE.

SHORT TERM MODEL GUIDANCE SUGGESTS THAT OVERRUNNING CONVECTION
SHOULD RAPIDLY INCREASE THIS MORNING BETWEEN 12Z-15Z ACROSS THE
TERMINALS WITH COVERAGE CONTINUING TO INCREASE CLOSER TO 18Z.
THERE MAY BE A BREAK BETWEEN THIS OVERRUNNING CONVECTION AND
DRYLINE ORIENTED CONVECTION THAT WILL LIKELY BE APPROACHING OUR NE
TX TERMINAL LOCATIONS ON OR JUST BEFORE 18Z. COVERAGE WITH THE
DRYLINE CONVECTION IS NOT CERTAIN BUT WILL LIKELY MAKE MENTION OF
IT IN THE 12Z PACKAGE WITH VCTS. CEILINGS SHOULD IMPROVE RAPIDLY
BEHIND THE DRYLINE FROM WEST TO EAST THIS AFTERNOON WITH NE TX
TERMINALS LIKELY BECOMING VFR DURING THE AFTN WITH IMPROVING
CEILINGS NOT EXPECTED NEAR THE MLU TERMINAL UNTIL CLOSER TO 03-06Z
FRI TIMEFRAME.

COLD FRONT FINALLY CATCHES THE DRYLINE TONIGHT WITH THE FRONT NEAR A
TYR/TXK LINE NEAR 06Z...NEAR A LFK/SHV/ELD LINE BY 09Z AND THROUGH
THE MLU TERMINAL BETWEEN 09 AND 12Z FRI. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  42  59  36  61 /  80  30  10  10   0
MLU  61  44  63  37  60 /  80  40  10  10   0
DEQ  47  32  55  26  55 /  80  10  10  10   0
TXK  50  38  56  30  55 /  80  30  10  10   0
ELD  49  38  59  31  57 /  80  40  10  10   0
TYR  64  38  58  33  62 /  80  10  10  10   0
GGG  62  39  58  33  62 /  80  20  10  10   0
LFK  73  44  64  36  66 /  80  30  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/13
Hazardous weather outlook, Feb 21, 6:04 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 AM CST THU FEB 21 2013

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-221200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
604 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
LATER THIS MORNING. A COLD AND STABLE AIRMASS REMAINS IN PLACE IN
THE LOWEST LEVELS OF THE ATMOSPHERE AND THIS MAY LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...A WARM FRONT IS EXPECTED TO
MOVE NORTHWARD TO NEAR THE INTERSTATE 20 CORRIDOR BY NOON. SOUTH OF
THIS WARM FRONT...CONDITIONS MAY BECOME MORE CONDUCIVE FOR SEVERE
THUNDERSTORMS. STRONG DEEP LAYER SHEAR WILL SUPPORT A THREAT FOR
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE GREATEST
THREAT FOR SEVERE WEATHER AND DISCRETE SUPERCELLS WILL GENERALLY
BE SOUTH OF INTERSTATE 20 UNTIL EARLY THIS EVENING.

IN ADDITION...A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS NORTH
TEXAS AHEAD OF A COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE DURING THE AFTERNOON...PRIMARILY SOUTH OF INTERSTATE 20.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH
THESE STORMS.

THE SEVERE THREAT WILL GRADUALLY SHIFT EASTWARDS THIS EVENING AS
THE COLD FRONT MOVES ACROSS THE AREA AND THUNDERSTORMS ARE
EXPECTED TO END FROM WEST TO EAST AS THE FRONT PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE SUNDAY
AND INTO MONDAY AS YET ANOTHER STRONG UPPER TROUGH MOVES ACROSS
THE PLAINS AND DRIVES A COLD FRONT ACROSS THE REGION.
HOWEVER...INSTABILITY AND MOISTURE RETURN MAY BE LIMITED.
THEREFORE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
221200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
604 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
LATER THIS MORNING. HOWEVER...A COLD AND STABLE AIRMASS LOW LEVEL
AIRMASS WILL LIKELY KEEP THE POTENTIAL FOR SEVERE WEATHER LOW. A
FEW THUNDERSTORMS COULD BE STRONG...ESPECIALLY LATER THIS
AFTERNOON AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA AHEAD
OF A COLD FRONT. GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST THIS EVENING
AND TONIGHT AS THE COLD FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN LATE SUNDAY
AND INTO MONDAY AS YET ANOTHER STRONG UPPER TROUGH MOVES ACROSS
THE PLAINS AND DRIVES A COLD FRONT ACROSS THE REGION.
HOWEVER...INSTABILITY AND MOISTURE RETURN MAY BE LIMITED.
THEREFORE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

09

In the hours before

Special weather statement, Feb 21, 7:17 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 AM CST THU FEB 21 2013

OKZ077-TXZ096-097-109-211345-
BOWIE-MCCURTAIN-RED RIVER-TITUS-
717 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...TITUS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     IDABEL...BOXELDER AND WILKERSON...

AT 717 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WILKERSON...OR 11 MILES NORTH OF
MOUNT PLEASANT...MOVING NORTHEAST AT 75 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

13
Special weather statement, Feb 21, 7:35 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
735 AM CST THU FEB 21 2013

ARZ059-OKZ077-TXZ096-097-109-111-112-211400-
BOWIE-CASS-LITTLE RIVER-MCCURTAIN-MORRIS-RED RIVER-TITUS-
735 AM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 AM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     MORRIS...RED RIVER...TITUS...CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     DALBY SPRINGS...DE KALB...HOOKS...NAPLES...NEW BOSTON...OMAHA...
     SIMMS AND US 259 AND I 30 INTERSECTION...

AT 735 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OMAHA...OR 13 MILES EAST OF
MOUNT PLEASANT...MOVING NORTHEAST AT 70 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:22 PM CSTTornado WarningSHVSabine23 min
Feb 21, 3:06 PM CSTTornado WarningSHVNatchitoches24 min
Feb 21, 4:20 PM CSTSevere Thunderstorm WarningSHVLaSalle25 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.